Hail, Cavalier
- When
- May 1, 1:32 PM CST
- Where
- Cavalier County, 2.12 mi SSE of Maida
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.970, -98.340
Pea to nickel sized hail completely blanketed the fields.
Late in the afternoon of the 1st, two distinct areas of surface low pressure formed over Eastern North Dakota. One surface low formed across Southeast North Dakota and the second over Northeast North Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Late in the afternoon of the 1st, two distinct areas of surface low pressure formed over Eastern North Dakota. One surface low formed across Southeast North Dakota and the second over Northeast North Dakota. All the evening thunderstorm development occurred with the Northern low. One line of thunderstorms flared up to the East of East Devils Lake and covered the ground with dime to nickel sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 1, 1:08 PM CST, 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 208 PM CDT TUE MAY 1 2012 .SHORT TERM (TONIGHT-FRIDAY)...SEVERE POTENTIAL WILL CONTINUE TO BE THE MAIN CONCERN. PREVIOUS THINKING FROM MORNING FORECAST DISCUSSION STILL VALID. SURFACE TROUGH ACROSS CENTRAL NORTH DAKOTA WILL CONTINUE TO PROPAGATE EAST INTO THIS EVENING WITH WEAK SFC LOWS AND ASSOCIATED WARM FRONTS ACROSS THE NORTHERN AND SOUTHERN FA. WATER VAPOR IMAGERY INDICATES MULTIPLE SHORTWAVES APPROACHING THE REGION. EXPECT THUNDERSTORMS TO INCREASE IN COVERAGE AROUND OR SHORTLY AFTER 3PM. CLOUDS HAVE HUNG TOUGH AND CONTINUE TO INHIBIT HEATING ACROSS MUCH OF THE REGION. THESE CLOUDS DO APPEAR TO BE THINNING ACROSS THE SOUTHERN FA AND TEMPERATURES ARE RESPONDING INTO THE 70S. A RATHER STRONG WARM FRONT HAS DEVELOPED AS A RESULT OF THESE CLOUDS NEAR THE SOUTHERN FA. MLCAPE VALUES ARE CURRENTLY NEAR 1000 J/KG ALONG THE WARM FRONT...AND FORECASTED TO BE 1000-1500 J/KG BY 3-4PM. APPROACHING SHORTWAVE WILL LIKELY INITIATE THUNDER ACROSS THIS AREA. ENVIRONMENTAL CONDITIONS WILL BE FAVORABLE FOR STRONGER SUPERCELLS AND A POSSIBLE TORNADO. TO THE NORTH...INSTABILITY IS WEAKER (AROUND 500 J/KG) AND SEVERE THREAT IS MUCH LESS. DEEP LAYER SHEAR WILL BE STRONG...AND COMBINED WITH LOWER FREEZING LEVELS CANNOT RULE OUT SOME STRONGER STORMS (HAIL AND WIND THE MAIN THREATS). ALL OF THIS ACTIVITY WILL QUICKLY MOVE EAST THIS EVENING. SOUTHWEST FLOW ALOFT WILL CONTINUE THROUGH THE PERIOD. HARD TO TIME EJECTING SHORTWAVES IN THIS PATTERN. MODELS ARE QUICKER WITH THURSDAY SHORTWAVE...NOW WITH BEST PRECIP CHANCES WED NIGHT INTO THUR MORNING. BY FRIDAY...SFC RIDGING MAY KEEP THE REGION DRY BUT ANOTHER WAVE COULD PROVIDE AT LEAST LIGHT PRECIP. TEMPERATURES APPEAR TO COOL A BIT THROUGH THE PERIOD BUT STILL NEAR OR ABOVE NORMAL VALUES. .LONG TERM (SATURDAY-TUESDAY)...MODELS DEPICT A FAIRLY ACTIVE PERIOD FOR THE WEEKEND AND START OF NEXT WEEK WITH SOUTHWEST FLOW ALOFT. TIMING OF SYSTEMS SOMEWHAT UNCERTAIN WITH BEST CHC FOR PCPN ON FRIDAY NIGHT AND SUNDAY. TEMPS DURING THE EXTENDED WILL TREND COOLER...AND BY TUESDAY BE SLIGHTLY BELOW NORMAL. && .AVIATION...MVFR CIGS TO GIVE WAY TO SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. CONDITIONS IMPROVE QUICKLY OVERNIGHT AS CONVECTION MOVES EAST OF ALL TAF SITES BY 6Z. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && TG/JK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 505 AM CDT TUE MAY 1 2012 MNZ001>003-008-009-013>017-022>024-027>032-040-NDZ027-029-030-038- 039-049-052-053-021015- WEST POLK-NORMAN-CLAY-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON- RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-GRAND FORKS-STEELE- TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- 505 AM CDT TUE MAY 1 2012 ...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS THIS MORNING ACROSS THE SOUTHERN VALLEY AND WEST CENTRAL MINNESOTA WILL EXPAND IN AREAL COVERAGE THIS AFTERNOON AND EVENING PRIMARILY ALONG AND EAST OF THE VALLEY. SOME STORMS MAY BE SEVERE WITH LARGE HAIL...DAMAGING WIND AND ISOLATED TORNADOES. ALL ACTIVITY IS EXPECTED TO MOVE INTO EASTERN MINNESOTA AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PERIODS OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE THURSDAY INTO THE UPCOMING WEEKEND AS A SERIES OF WEATHER DISTURBANCES MOVE ACROSS THE NORTHERN PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FOR AREAS ALONG AND EAST OF THE VALLEY. MNZ004>007-NDZ006>008-014>016-024-026-028-054-021015- KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRIGGS- WESTERN WALSH- 505 AM CDT TUE MAY 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS PORTIONS OF EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA. SOME STORMS MAY BE STRONG WITH SMALL HAIL AND GUSTY WIND. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PERIODS OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE THURSDAY INTO THE UPCOMING WEEKEND AS A SERIES OF WEATHER DISTURBANCES MOVE ACROSS THE NORTHERN PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ROGERS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 209 PM CDT TUE MAY 1 2012 NDZ007-011945- CAVALIER ND- 209 PM CDT TUE MAY 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAVALIER COUNTY UNTIL 245 PM CDT... AT 209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 16 MILES NORTHWEST OF LANGDON...MOVING TO THE NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... MOUNT CARMEL AROUND 225 PM CDT. MAIDA AROUND 235 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. JK
The Fargo/Grand Forks radar (KMVX), 177 km away, was scanning. The volume nearest the first event began at 19:32 UTC.
5 hail. Local standard time, as filed.
Pea to nickel sized hail completely blanketed the fields.
Pea to nickel sized hail completely covered the ground.
Numerous dime to quarter sized hail nearly covered the ground.
Very heavy rain and lots of dime to quarter sized hail fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369669, 368800, 368801, 369670, 369671.